Propriétés topologiques et combinatoires des échelles de numération

Guy Barat; Tomasz Downarowicz; Anzelm Iwanik; Pierre Liardet

Colloquium Mathematicae (2000)

  • Volume: 84/85, Issue: 2, page 285-306
  • ISSN: 0010-1354


Topological and combinatorial properties of dynamical systems called odometers and arising from number systems are investigated. First, a topological classification is obtained. Then a rooted tree describing the carries in the addition of 1 is introduced and extensively studied. It yields a description of points of discontinuity and a notion of low scale, which is helpful in producing examples of what the dynamics of an odometer can look like. Density of the orbits is also discussed.

How to cite


Barat, Guy, et al. "Propriétés topologiques et combinatoires des échelles de numération." Colloquium Mathematicae 84/85.2 (2000): 285-306. <>.

author = {Barat, Guy, Downarowicz, Tomasz, Iwanik, Anzelm, Liardet, Pierre},
journal = {Colloquium Mathematicae},
keywords = {dynamical system; addingi machine; odometer; rooted tree; number system; system of enumeration},
language = {fre},
number = {2},
pages = {285-306},
title = {Propriétés topologiques et combinatoires des échelles de numération},
url = {},
volume = {84/85},
year = {2000},

AU - Barat, Guy
AU - Downarowicz, Tomasz
AU - Iwanik, Anzelm
AU - Liardet, Pierre
TI - Propriétés topologiques et combinatoires des échelles de numération
JO - Colloquium Mathematicae
PY - 2000
VL - 84/85
IS - 2
SP - 285
EP - 306
LA - fre
KW - dynamical system; addingi machine; odometer; rooted tree; number system; system of enumeration
UR -
ER -


  1. [Ba] G. Barat, Échelles de numération et fonctions arithmétiques associées, Thèse de doctorat, Université de Provence, Marseille, 1995. 
  2. [BaDoLi] G. Barat, T. Downarowicz et P. Liardet, Dynamiques associées à une échelle de numération, preprint. 
  3. [BeSh] R. Belleman and H. N. Shapiro, On a problem in additive number theory, Ann. of Math. 49 (1948), 333-340. 
  4. [Be] J. Bésineau, Indépendance statistique d'ensembles liés à la fonction 'somme des chiffres', Acta Arith. 20 (1972), 401-416. Zbl0252.10052
  5. [Br] Bratteli O. Bratteli, Inductive limits of finite dimensional C*-algebras, Trans. Amer. Math. Soc. 171 (1972), 195-234. Zbl0264.46057
  6. [BrKrStP] H. Bruin, G. Keller and M. St. Pierre, Adding machines and wild attractors, Ergodic Theory Dynam. Systems 17 (1997), 1267-1287. 
  7. [Co1] J. Coquet, Contribution à l'étude harmonique de suites arithmétiques, Thèse d'État, Univ. Paris-Sud, Orsay, 1978. Zbl0462.10040
  8. [Do] M. Doudekova, Contribution à l'étude dynamique de translations par intervalles, Thèse de l'Université de Provence, Marseille, 1999. 
  9. [DrGa] M. Drmota and J. Gajdosik, The distribution of the sum-of-digits function, J. Théor. Nombres Bordeaux 10 (1998), 17-32. Zbl0916.11049
  10. [Fra]Fraenkel A. S. Fraenkel, Systems of numeration, Amer. Math. Monthly 92 (1985), 105-114. Zbl0568.10005
  11. [Fro] C. Frougny, On the sequentiality of the successor function, Inform. and Comput. 139 (1997), 17-37. Zbl0892.68065
  12. [GrLiTi] P. J. Grabner, P. Liardet and R. F. Tichy, Odometers and systems of numeration, Acta Arith. 70 (1995), 103-123. Zbl0822.11008
  13. [HePuSk] R. H. Herman, I. F. Putman and C. F. Skau, Ordered Bratteli diagrams dimension groups and topological dynamics, Internat. J. Math. 3 (1992), 827-864. Zbl0786.46053
  14. [Li1] P. Liardet, Propriétés harmoniques de la numération suivant Jean Coquet, Publ. Math. d'Orsay, no. 88-02, Colloque de Théorie des Nombres 'Jean Coquet', 1988, 1-35. Zbl0713.11054
  15. [Li2] P. Liardet, Some group extensions over generalized odometers, International Conference on Ergodic Theory, Szklarska Poręba, June 19-25, 1989 (non publié). 
  16. [Li3] P. Liardet, Some ergodic transformations arising from numerations in number fields, Ergodic Theory and Dynamical Systems, Conference held in Szklarska Poręba, September 7-13, 1997 (non publié). 
  17. [Ma] J.-L. Mauclaire, An almost-sure estimate for the mean of generalized Q-multiplicative functions of modulus 1, J. Théor. Nombres Bordeaux, 1999, à paraître. 
  18. [Os] A. Ostrowski, Bemerkungen zur Theorie des diophantischen Approximationen I, II, Abh. Math. Sem. Hamburg 1 (1922), 77-98, 250-251. 
  19. [Pa] W. Parry, On the β-expansions of the real numbers, Acta Math. Acad. Sci. Hungar. 11 (1960), 401-416. Zbl0099.28103
  20. [SiVe] N. A. Sidorov and A. M. Vershik, Arithmetic expansions associated with a rotation on the circle and with continued fractions, St Petersburg Math. J. 5 (1994), 1121-1136. 
  21. [Ve] A. M. Vershik, Uniform algebraic approximation of shift and multiplication operators, Dokl. Akad. Nauk SSSR 259 (1981), 526-529 (in Russian); English transl.: Soviet Math. Dokl. 24 (1981), 97-100. 

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.